panic-attack reaction to compazine - page 3

I gave compazine last night by slow IV push to a nauseated patient. About 7 minutes later she was panicky, saying she felt afraid, wanted to rip her cast off and run, was afraid to stay at the... Read More

  1. by   nolabarkeep
    We give this for migraines a lot in my ER. I've seen more people freak out on Compazine than any other drug I administer. I just stay with them and give constant reassurance that the feeling will pass. Some pt's have run out of the unit at full speed, never to be found. What can you do? I'd run to.
  2. by   leslie :-D
    Quote from nolabarkeep
    We give this for migraines a lot in my ER. I've seen more people freak out on Compazine than any other drug I administer. I just stay with them and give constant reassurance that the feeling will pass. Some pt's have run out of the unit at full speed, never to be found. What can you do? I'd run to.
    um...give them some benadryl and/or valium?
    notify the doc??
    something!!!

    wow.

    leslie
  3. by   montyfull
    Quote from needcalm
    Same here...only it's been 17 days since receving IV port injection of COMPAZINE and the agitation and panic has not stopped. I can't sleep more than an hour at a time when I wake up in a panic. During the day I'm constantly having that panicking feeling. This is a terrible drug and I was not warned of the effects. Doctors and nurses need to warn patients up front so they can make a decision. This drug has ruined my life I have no clue when this terror will end.
    Hey Needcalm,

    I'm not a nurse...and nurses might kill me for saying this (!!!) but until it passes, I have found relief with some over the counter benadryl at night. But I have to say, if it doesn't let up soon - see a doc.
  4. by   nolabarkeep
    Quote from leslie :-D
    um...give them some benadryl and/or valium?
    notify the doc??
    something!!!

    wow.

    leslie
    Leslie, thank you for your comment, it was ever so insightful. The Dr. is notified, of course. I am a RN, I don't make medical decisions without consulting the Dr. I assumed this was obvious. I will be more clear in the future. Medications such as Benzos and/or Benadryl can alleviate the side effects of Compazine. However, it doesn't always work. Hence the bolting out of the ER. Some humans are overly sensitive to medication and adding the side effects of a Benzo and/or Benadryl on top of that sometimes freaks them out even more. Medication is not always the answer, sometimes you can actually comfort your patient without pushing a medication into their veins. Do you work in the ER? It is not terribly uncommon for pt's to leave if things are not going their way. Hence the "WHAT CAN YOU DO?"
  5. by   nuangel1
    i have seen a couple bad dystonic reactions to compazine .but i have also seen the sudden panic and agitation also to reglan. we don't give much phenergan.
  6. by   leslie :-D
    Quote from nolabarkeep
    Leslie, thank you for your comment, it was ever so insightful. The Dr. is notified, of course. I am a RN, I don't make medical decisions without consulting the Dr. I assumed this was obvious. I will be more clear in the future. Medications such as Benzos and/or Benadryl can alleviate the side effects of Compazine. However, it doesn't always work. Hence the bolting out of the ER. Some humans are overly sensitive to medication and adding the side effects of a Benzo and/or Benadryl on top of that sometimes freaks them out even more. Medication is not always the answer, sometimes you can actually comfort your patient without pushing a medication into their veins. Do you work in the ER? It is not terribly uncommon for pt's to leave if things are not going their way. Hence the "WHAT CAN YOU DO?"
    your post did not indicate any antidotes had been given.
    thanks for clarifying.

    as for the neurotoxicity/paradoxical effects that occur, meds would be the first line of attack.
    but now you are adding that benzo/benadryl only exacerbated the problem.
    so yes, in these cases, i don't know what else could be done.
    with that i agree.

    leslie
  7. by   traumarns
    seen the "heebie jeebies" with comp, phenergan, reglan and low dose inapsine. if somebody has a rx with one of those and has never had the others, i always get order for benadryl, or just zofran. (can give pretty high doses of zofran)
    when all else fails we give ativan or valium. when that doesnt work, they buy a bed upstairs and let the admit docs figure it out.

    love HIGH dose inapsine, specially for our out of control intoxicated peeps, no heebie jeebies, just night night.
  8. by   GwenKC
    needhelp, did it eventually wear off? I had the Toradol and Compazine IV on Monday and today is Wednesday and I still feel very agitated.. How long will this last?
  9. by   sharkdiver
    Quote from BJLynn
    I've had that reaction too. I exlpained it to my GP like this:

    Dr: You have listed down Compazine as having an allergy to. What was your reaction?
    Me: Picture a squirrel on crack........
    LOL!

    Never had compazine, but that perfectly describes the adverse reaction I have to benzos....I'll remember that description for the next time I'm asked......
  10. by   GwenKC
    I hate this feeling. Some people said they got over it in a day some said a week.. ? It really can scare someone to know that a medicine can have this effect on someone. I was told to take Benadryl some say not to that it will reactivate the compazine?? Why can't everyone be on the same page? Some tell me to take Melatonin some say not to.. Any ideas?
  11. by   sirI
    Please do not request/offer medical advice per TOS. Let's just keep this topic to patient-related issues, not personal ones. Thanks.
  12. by   rydinearth
    My experience with Compazine was many years ago, but it was so horrible, it is still vividly etched in my mind. I had a severe panic attack reaction, but it was not just anxiety and jitteriness. It was this excruciatingly unpleasant sensation of being "suspended", like the way you would feel the first second or so after jumping out of an airplane or from a high building, except it goes on and on for hours. There is no "settling down". It was horrible. I'd rather die than take it again.
  13. by   xtxrn
    I do not like the feeling of IV Compazine at all....I got it with Zofran prior to each of 50 doses of arsenic (Trisenox) for leukemia-and the Compazine was probably the worst of any of those meds. BUT, I was told arsenic is hard on the stomach, so I put up with it. The pills didn't have the same effect. It was a combo head-rush, heart "thump", and anxiety in my chest. I kept quiet about it - but do not like it. It was effective- just not pleasant....


close